Saturday, October 16, 2021
HomeCase ReportMedicine mix-up causes 'werewolf syndrome' in Spanish children

Medicine mix-up causes 'werewolf syndrome' in Spanish children

Wikimedia
Hypertichosis case. 1888. Entertainer William Leonard Hunt with Krao Farini. Photo: W&D Downey. Wikimedia Commons.

A number of children in Spain have had abnormal hair growth similar to "werewolf syndrome" (hypertrichosis) after receiving incorrect medication. BBC News reports that 17 cases have been reported in Cantabria, Valencia and Granada. The children developed the symptoms after receiving medicine for a stomach condition that contained a drug used to treat alopecia, health regulators said.

The report says following an investigation by the Spanish health regulator Aemps, the source of the condition was traced to a formula issued to parents to treat gastroesophageal reflux disease – a muscle condition that affects acid reflux from the stomach – in their young children. A supply of what was thought to be omeprazole was found to contain minoxidil, an ingredient that stimulates hair growth, the regulators said.

A report published on the Aemps website said the medicine had been distributed by a pharmaceutical company in the Málaga region of Spain. The Spanish Health Ministry said that a batch of the hair treatment formula had been incorrectly labelled and had become mixed up with the stomach drug medication due to an "internal error".

The children's symptoms are expected to improve within weeks as the excess hair falls out, parents have been told.

The report says the pharmaceutical company's distribution centre remains closed while the investigation continues. A Sky report named the company as Farma-Quimica Sur.

[link url="https://www.bbc.com/news/world-europe-49493847"]BBC News report[/link]

Subscribe to our Newsletter

Receive Medical Brief's free weekly e-newsletter.

* indicates required